Siberian Mathematical Journal

, Volume 37, Issue 6, pp 1212–1227 | Cite as

Examples of classically unsolvable regular scalar variational problems satisfying standard growth conditions

  • M. A. Sychëv


Growth Condition Variational Problem Standard Growth Standard Growth Condition Scalar Variational Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Hilbert's Problems [in Russian], Nauka, Moscow (1969).Google Scholar
  2. 2.
    M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press, Princeton (1983). (Ann. Math. Stud.,105.)Google Scholar
  3. 3.
    M. A. Sychëv, “A criterion for continuity of an integral functional on a sequence of functions,” Sibirsk. Mat. Zh.,36, No. 1, 203–214 (1995).Google Scholar
  4. 4.
    L. Tonelli, Fondamenti di Calcolo delle Variazioni. Vol. 1 and 2, Zanichelli, Bologna (1921, 1923).Google Scholar
  5. 5.
    J. M. Ball and V. J. Mizel, “One-dimensional variational problems whose minimizers do not satisfy the Euler-Lagrange equations,” Arch. Rational Mech. Anal.,90, No. 1, 325–388 (1985).Google Scholar
  6. 6.
    F. H. Clarke and R. B. Vinter, “Regularity properties of solutions to the basic problem in the calculus of variations,” Trans. Amer. Math. Soc.,289, No. 1, 73–98 (1985).Google Scholar
  7. 7.
    M. A. Sychëv, “To the question of regularity of solutions to some variational problems,” Mat. Sb.,183, No. 4, 118–142 (1992).Google Scholar
  8. 8.
    E. De Giorgi, “On differentiability and analyticity of extremals of multiple regular integrals,” Matematika,4, No. 6, 23–38 (1960).Google Scholar
  9. 9.
    L. Lichtenstein, “Uber den analytischen Charakter der Losungen zweidimesionaler Variationsprobleme,” Bull. de J'Ac. de Sc. de Cracovie (A). Dec., 915–941 (1912).Google Scholar
  10. 10.
    E. Hopf, “Zum analytischen Character der Losungen zweidimesionaler Variationsprobleme,” Math. Z.,30, 404–413 (1929).CrossRefMathSciNetGoogle Scholar
  11. 11.
    C. Morrey, “Existence and differentiability theorems for the solutions of variational problems for multiple integrals,” Bull. Amer. Math. Soc.,46, 127–166 (1940).Google Scholar
  12. 12.
    S. N. Bernstein, Collected Works. Vol. 3 [in Russian], Izdat. Akad. Nauk SSSR, Moscow (1960).Google Scholar
  13. 13.
    O. A. Ladyzhenskaya and N. N. Ural'tseva, “Quasilinear elliptic equations and variational problems in several independent variables,” Uspekhi Mat. Nauk,16, No. 1, 19–91 (1961).Google Scholar
  14. 14.
    O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and Quasilinear Equations of Elliptic Type [in Russian], Nauka, Moscow (1973).Google Scholar
  15. 15.
    M. Giaquinta and G. Modica, “Remarks on the regularity of minimizers of certain degenerate functionals,” Manuscripta Math.,57, No. 1, 55–101 (1986).CrossRefGoogle Scholar
  16. 16.
    J. J. Manfredi, “Regularity for minima of functionals withp-growth,” J. Differential Equations,76, No. 2, 203–212 (1988).CrossRefGoogle Scholar
  17. 17.
    P. Marcellini, “Regularity of minimizers of integrals of the calculus of variations with non-standard growth conditions,” Arch. Rational Mech. Anal.,105, No. 3, 267–284 (1989).CrossRefGoogle Scholar
  18. 18.
    N. Fusco and C. Sbordone, “Some remarks on the regularity of minima of anisotropic integrals,” Comm. Partial Differential Equations,18, No. 1–2, 153–169 (1992).Google Scholar
  19. 19.
    Tang Qi, “Regularity of minimizers of non-isotropic integrals of the calculus of variations,” Ann. Mat. Pura Appl. Ser. 4,164, 77–87 (1993).CrossRefGoogle Scholar
  20. 20.
    E. Mascolo and G. Papi, Local Boundedness of Minimizers of Integrals of the Calculus of Variations [Preprint No. 309/13-92], Univ. Firenze (1992).Google Scholar
  21. 21.
    A. M. Davie, “Singular minimizers in the calculus of variations,” Arch. Rational Mech. Anal.,101, No. 2, 161–177 (1988).CrossRefGoogle Scholar
  22. 22.
    P. D. Loewen, “On the Lavrentiev phenomenon,” Canad. Math. Bull.,30, No. 1, 102–107 (1987).Google Scholar
  23. 23.
    F. H. Clarke and R. B. Vinter, “On the conditions under which the Euler equation or the maximum principle hold,” Appl. Math. Optim.,12, No. 1, 73–79 (1984).CrossRefGoogle Scholar
  24. 24.
    M. A. Sychëv, To the Problem of Classical Solvability of Regular Variational Problems [in Russian], Dis. Kand. Fiz.-Mat. Nauk, Novosibirsk (1992).Google Scholar
  25. 25.
    F. H. Clarke and R. B. Vinter, “Regularity of solutions to variational problems with polynomial Lagrangians,” Bull. Pol. Acad. Sci. Math.,34, No. 1–2, 73–81 (1986)Google Scholar
  26. 26.
    J. M. Ball and N. S. Nadirashvili, “Universal singular sets for one-dimensional variational problems,” Calc. Var. Partial Differential Equations,1, No. 4, 417–428 (1993).CrossRefGoogle Scholar
  27. 27.
    M. A. Sychëv, “Lebesgue measure of the universal singular set for the simplest problems in the calculus of variations,” Sibirsk. Mat. Zh.,36, No. 6, 1373–1383 (1994).Google Scholar
  28. 28.
    M. Giaguinta and E. Giusti, “Quasi-minima,” Ann. Inst. H. Poincaré Anal. Non Linéaire,1, No. 2, 79–101 (1984).Google Scholar
  29. 29.
    M. Giaguinta and E. Giusti, “GlobalC 1,α-regularity for second order quasilinear elliptic equations in divergence form,” J. Reine Angew. Math.,351, 55–65 (1984).Google Scholar
  30. 30.
    M. Giaguinta and E. Giusti, “Sharp estimates for the derivatives of local minima of variational integrals,” Boll. Un. Mat. Ital. A (7),6, No. 3, 239–248 (1984).Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • M. A. Sychëv
    • 1
  1. 1.Novosibirsk

Personalised recommendations